Oklahoma, 2023

Heat in Oklahoma, August 22 to 26, 2023

August 22 to 26, 2023 · NWS OUN · 73 events in 32 counties and zones

Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 22nd through 26th.

Where it happened

Every event with a place to put it; 73 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
73

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 22nd through 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 22, 5:40 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 5:40 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
640 AM CDT Tue Aug 22 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 417 AM CDT Tue Aug 22 2023

An Excessive Heat Warning and Heat Advisory are in effect today
from 11 AM to 9 PM for much of the area. We opted to move the
start time of these headlines forward an hour as locations with
higher dewpoint temperatures (namely Kay, Noble and Payne Counties)
will lead to excessive heat warning criteria by late morning. Although
air temperatures and heat index values are expected to be a few
degrees lower than yesterday, the overall impact is the same if
not compounded as the consecutive number of 100+ deg days continues
to grow (3 to 5 days for north, central, south OK; 6 days for
southwest OK and north TX).

Thompson

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 417 AM CDT Tue Aug 22 2023

An Excessive Heat Warning has been issued for Wednesday along our
eastern-most row of counties and some of our southern two tiers
that border Texas. A Heat Advisory has also been issued and
includes Enid, OKC, Chickasha, Lawton, and Wichita Falls.

Triple digit temperatures continue through Saturday as the broad
center of the upper ridge retrogrades slowly across the south-
central plains. Models show an uptick in H850 temperatures on
Thursday as the center of the ridge moves directly overhead and as
surface winds veer to the southwest. While there will be an ever
so slight dip in maxT on Wednesday, highs are forecast to tick
upwards again on Thursday and Friday as low-level flow veers
west-southwest. The drier advecting with the downslope flow will
contribute to elevated fire weather risk across southwest Oklahoma
and western north Texas on Friday, and again on Saturday.

The center of the 500mb high is prog'd to reach the four corners
region on Sunday or Monday. By this time, the upper level pattern
becomes highly amplified with a trough becoming more elongated
over eastern Canada and the US. A front still appears to sag into
Oklahoma late Saturday and into Sunday. North of the front, forecast
highs (north/central Oklahoma) drop into the 90s with 100s still
expected across southern OK and western north TX on Sunday. Greater
relief is anticipated on Monday for the entire CWA with highs ranging
from the upper 80s to the 90s. This appears to continue into at least
middle of next week. Storm chances remain in the forecast beginning
late Saturday, though POPs remain low.

Thompson

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT Tue Aug 22 2023

VFR conditions are expected through the forecast period. Winds
will be relatively light, although increase somewhat from the
east-southeast today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 101  77 101  77 /   0   0   0   0
Hobart OK        104  75 103  75 /   0   0   0   0
Wichita Falls TX 106  77 105  77 /   0   0   0   0
Gage OK           99  73 100  71 /   0   0   0   0
Ponca City OK    101  76 100  76 /   0   0   0   0
Durant OK        105  77 105  77 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for OKZ005-006-011-017-023-024-027-033>038-044.

     Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for OKZ007-008-012-013-018>020-025-026-028>032-
     039>043-045>048-050>052.

     Heat Advisory from noon to 9 PM CDT Wednesday for OKZ007-012-018-
     019-024-025-027>029-037-038-040-044.

     Excessive Heat Warning from noon to 9 PM CDT Wednesday for
     OKZ008-013-020-026-030>032-039-041>043-045>048-050>052.

TX...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for TXZ083>090.

     Heat Advisory from noon to 9 PM CDT Wednesday for TXZ086-089-090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...26
Hazardous weather outlook, Aug 22, 2:15 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
315 AM CDT Tue Aug 22 2023

OKZ004>048-050>052-TXZ083>090-230815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
315 AM CDT Tue Aug 22 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Extreme heat and humidity will continue to yield dangerous heat
indices of 110 to 115 degrees across portions of northern,
central, southern Oklahoma and western north Texas beginning
around 11 AM this morning and extending until 9 PM this evening.
An excessive heat warning and heat advisory are in effect for much
of the area. Take extra precautions if you work or spend time
outside.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Heat...
Excessive heat is expected to continue through end of the week.

.Fire Weather...
Elevated fire weather conditions return on Friday and Saturday,
mainly across western north Texas and southwestern Oklahoma.

.Thunderstorms...
There is a slight chance of thunderstorms late Saturday and into
early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

73 heat. Local standard time, as filed.

Heat, Alfalfa

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Alfalfa forecast zone
Reported by
Mesonet
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Heat, Canadian

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heat, Carter

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Garvin

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Garvin forecast zone
Reported by
Mesonet
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Heat, Greer

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Greer forecast zone
Reported by
Mesonet
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Heat, Johnston

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Major

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Major forecast zone
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Heat, Murray

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Pontotoc

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Pontotoc forecast zone
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Heat, Tillman

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Tillman forecast zone
Reported by
Mesonet
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Heat, Woods

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Woods forecast zone
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Heat, Bryan

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Bryan forecast zone
Reported by
Mesonet
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Heat, Canadian

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heat, Carter

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Cleveland

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Garfield

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heat, Garvin

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Garvin forecast zone
Reported by
Mesonet
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Heat, Grady

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Grady forecast zone
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heat, Hughes

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Hughes forecast zone
Reported by
Mesonet
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Heat, Johnston

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Kingfisher

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Kingfisher forecast zone
Reported by
Mesonet
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Heat, Logan

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat, Love

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Love forecast zone
Reported by
Mesonet
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Heat, Marshall

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Heat, Murray

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Payne

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Payne forecast zone
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Heat, Pontotoc

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Pontotoc forecast zone
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heat, Seminole

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Heat, Stephens

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Heat, Carter

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Cleveland

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Garfield

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heat, Garvin

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Garvin forecast zone
Reported by
Mesonet
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Heat, Grady

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Grady forecast zone
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heat, Grant

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heat, Hughes

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Hughes forecast zone
Reported by
Mesonet
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Heat, Johnston

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Kay

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Kay forecast zone
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Heat, Kingfisher

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Kingfisher forecast zone
Reported by
Mesonet
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Heat, Logan

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat, McClain

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Heat, Murray

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Noble

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Noble forecast zone
Reported by
Mesonet
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Payne

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Payne forecast zone
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Heat, Pontotoc

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Pontotoc forecast zone
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Heat, Seminole

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Heat, Stephens

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Heat, Canadian

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heat, Cleveland

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Garfield

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heat, Grant

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heat, Hughes

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Hughes forecast zone
Reported by
Mesonet
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Heat, Johnston

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, McClain

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heat, Seminole

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Heat, Stephens

When
August 25, 10:00 AM CST to 8:00 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Heat, Canadian

When
August 26, 10:00 AM CST to 8:00 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heat, Cleveland

When
August 26, 10:00 AM CST to 8:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Johnston

When
August 26, 10:00 AM CST to 8:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Logan

When
August 26, 10:00 AM CST to 8:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
August 26, 10:00 AM CST to 8:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Tillman

When
August 26, 10:00 AM CST to 8:00 PM CST
Where
Tillman forecast zone
Reported by
Mesonet
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133404, 1133405, 1133406, 1133407, 1133408, 1133409, 1133410, 1133411, 1133412, 1133413, 1133414, 1133415, 1133439, 1133440, 1133441, 1133442, 1133443, 1133444, 1133445, 1133446, 1133447, 1133448, 1133449, 1133450, 1133451, 1133452, 1133453, 1133454, 1133455, 1133456, 1133457, 1133458, 1133459, 1133460, 1133467, 1133468, 1133469, 1133470, 1133471, 1133472, and more.